Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 17, NWS Omaha, NE

June 6, 2018Burt County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 6, 2018, 4:56 PM CDT for Burt County, Nebraska. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 4:56 PM CDT (21:56 UTC)
Expired
Jun 6, 2018, 5:30 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Burt County, NE

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:02 PM CDTHAIL 0.88Decatur, NE
Jun 6, 5:23 PM CDTHAIL 1Decatur, NECORRECTS PREVIOUS HAIL REPORT FROM DECATUR.
Jun 6, 5:23 PM CDTHAIL 1Decatur, NE
Jun 6, 5:29 PM CDTHAIL 1.751 N Oakland, NE
Jun 6, 5:34 PM CDTHAIL 1.752 E Oakland, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WFUS53 KOAX 062156
TOROAX
NEC021-062230-
/O.NEW.KOAX.TO.W.0017.180606T2156Z-180606T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
456 PM CDT WED JUN 6 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Burt County in east central Nebraska...

* Until 530 PM CDT
    
* At 455 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lyons, or 43 miles south of Sioux City, and is
  nearly stationary.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Lyons around 530 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4204 9627 4204 9625 4201 9624 4200 9624
      4199 9623 4173 9611 4179 9655 4202 9655
      4201 9632 4202 9631 4205 9631 4205 9627
TIME...MOT...LOC 2155Z 166DEG 1KT 4188 9638 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Heinlein
1 follow-up statement
475 
WWUS53 KOAX 062209
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
509 PM CDT WED JUN 6 2018

NEC021-062230-
/O.CON.KOAX.TO.W.0017.000000T0000Z-180606T2230Z/
Burt NE-
509 PM CDT WED JUN 6 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BURT
COUNTY...
    
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lyons, or 43 miles south of Sioux City, and is
nearly stationary.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Craig around 530 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4204 9627 4204 9625 4201 9624 4200 9624
      4199 9623 4173 9611 4179 9655 4202 9655
      4201 9632 4202 9631 4205 9631 4205 9627
TIME...MOT...LOC 2208Z 356DEG 4KT 4187 9641 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:13 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 6, 3:13 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
313 PM CDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 312 PM CDT Wed Jun 6 2018

An upper level ridge remained in place over the central
CONUS today.  Locally, isolated showers and storms continued to
diminish as they drifted across northeast Nebraska and southwest
Iowa late this morning.  It was another hot day as temperatures
climbed to around 10 degrees above normal, reaching the low to mid
90s across southeast Nebraska and southwest Iowa.  A few areas of
convection were beginning to bubble around 3pm this afternoon
from northwest Iowa through south-central Nebraska.

More showers and storms will continue to develop along an old
outflow boundary from an MCS that moved through Minnesota early this
morning.  CAMs continue to depict storms popping up across central
Iowa shortly before 00Z this evening, and gradually develop west
along the boundary into eastern Nebraska. Storms will then surge
southeast, reaching the northern Missouri border after midnight. The
SPC has placed us in a Slight Risk for severe storms this evening.
Abundant low level moisture will help produce around 4000 J/kg of
CAPE across the region.  While this large amount of instability will
be enough to create intense updrafts, capable of producing some
large hail and strong winds, shear will be a limiting factor these
storms.  With only 20 to 35 kts of 0-6km bulk shear, it seems as
though storms may struggle to stay organized, especially in eastern
Nebraska.

Additional showers and storms will develop across west-central
portions of Nebraska and Kansas overnight as an upper level
disturbance tracks along the ridge. Supported by the low level jet,
this convection will likely bring lingering precipitation to the
forecast area through Thursday morning. There may be a brief lull in
convective activity late morning/early Thursday afternoon before
showers and storms are kicked off once again around 00Z Friday. For
now we will remain in a Marginal Risk for severe storms. While the
bulk shear may be slightly better, up to 40 kts, instability is less
impressive.  Relief from the heat will come Thursday with highs only
in the low to mid 80s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 312 PM CDT Wed Jun 6 2018

Showers and storms will move out of the region Friday morning,
allowing afternoon temperatures to climb back towards 90.  Yet
another weak disturbance will track along the ridge Friday night,
into Saturday morning, followed by another ripple in the upper level
flow Saturday night. Temperatures over the weekend will remain in
the upper 80s and lower 90s.  The ridge across the nation's
midsection will finally be broken down early next week, as a large
low pressure system pushes into western Canada.  While models
diverge on solutions in regards to precipitation, they do agree that
a cold front associated with this system will bring temperatures
back down into the mid 80s through much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 125 PM CDT Wed Jun 6 2018

VFR conditions will prevail this afternoon outside isolated TSRA
areas. Some solutions have TSRA near KOMA, while others are
farther north. For now, included VCTS/TSRA mention at both
KOFK/KOMA after 23Z and VCTS at KLNK later tonight. Some 10 to
20kts winds this afternoon form the south at KOMA and KLNK. Also
mentioned gusty winds with the TSRA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Zapotocny
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Wed Jun 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered severe storms will be possible tonight. The
primary hazards will be damaging winds,large hail, lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

On and off thunderstorm chances will continue into early next
week with isolated severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jun 6, 4:01 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
401 PM CDT WED JUN 6 2018

IAZ043-055-NEZ034-062145-
Monona IA-Harrison IA-Burt NE-
401 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
NORTHWESTERN HARRISON AND EASTERN BURT COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Tekamah, or 43 miles south of Sioux City, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tekamah, Mondamin, Pisgah, Blencoe, Magnolia, Little Sioux, Pelican
Point State Recreation Area, Willow Lake Recreation Area, Little
Sioux Scout Ranch and Preparation Canyon State Park.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Iowa...and east central Nebraska.

LAT...LON 4184 9635 4200 9623 4182 9569 4159 9587
TIME...MOT...LOC 2100Z 299DEG 21KT 4189 9621

Heinlein

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:01 PM CDTSpecial Weather StatementOAXBurt44 min
Jun 6, 4:04 PM CDTSevere Thunderstorm WarningOAXBurt41 min
Jun 6, 4:33 PM CDTTornado WarningOAXBurt27 min
Jun 6, 5:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
Jun 6, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston48 min
Jun 6, 5:31 PM CDTSevere Thunderstorm WarningOAXMadison, Platte29 min
Jun 6, 5:59 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington46 min
Jun 6, 6:00 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte45 min
Jun 6, 6:03 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton42 min
Jun 6, 6:19 PM CDTFlash Flood WarningOAXBurt, Cuming4 hr
Jun 6, 6:26 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 6, 6:35 PM CDTSevere Thunderstorm WarningOAXBoone, Platte25 min
Jun 6, 6:45 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton30 min
Jun 6, 6:49 PM CDTSpecial Weather StatementOAXStanton26 min
Jun 6, 6:57 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton48 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.